Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 4, 2021

NWS Salt Lake City, UT issued this special weather statement at Jul 4, 2021, 4:28 PM MDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 4:28 PM MDT (22:28 UTC)
Expired
Jul 4, 2021, 5:15 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT

The radar

The Salt Lake City radar (KMTX), 106 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
2639 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS85 KSLC 042228
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
428 PM MDT Sun Jul 4 2021
 
UTZ101-042315-
Great Salt Lake Desert and Mountains UT-
428 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Wendover to 21 miles east of West Wendover to 10 miles west of
Knolls...and moving north at 35 mph.

Wind gusts to 55 mph will be possible.

Locations impacted include...
Utah Test and Training Range North and Bonneville Salt Flats. 

This includes Interstate 80 in Utah between mile markers 24 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4130 11400 4127 11357 4125 11345 4111 11319
      4064 11342 4074 11360 4076 11371 4078 11405
TIME...MOT...LOC 2227Z 192DEG 29KT 4082 11395 4080 11371 4078 11359
4073 11349

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:56 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 4, 3:56 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT Sun Jul 4 2021

.SYNOPSIS...High pressure over the Great Basin will continue to
bring hot temperatures to the area through much of the week. A
temporary increase in moisture will bring some showers and
thunderstorms to the area today and Monday, otherwise mainly dry
conditions will prevail.

&&

.SHORT TERM...(Through 12Z/6AM MDT Wednesday)...Early afternoon
satellite and observational analysis indicates the presence of a
shortwave rotating northeastward across northwest Nevada. Out
ahead of the shortwave, gradual moisture advection is underway.
Elevated showers across southern Utah will continue to progress
northward while gradually becoming more rooted in the boundary
layer as they advance northward, where modest increases in
instability/buoyancy are present. 30-35kts of bulk shear are
forecast to develop across far northwest Utah this evening as well
thanks to the presence of the shortwave. This will give some aid
to updraft strength/organization which could allow for convection
that initiates off of eastern Nevada terrain to survive the trek
into lower desert elevations over far western Utah. Organized
convection will likely struggle east to the Great Salt Lake due to
progressively limited shear and instability with eastward extent,
but this will bear watching. In addition to lightning, gusty
outflow winds will be a threat with this activity, as HREF
ensemble mean continues to indicate up to a 90% chance of 30kt
outflow winds across western Tooele and Box Elder counties this
evening associated with an eastward advancing cold pool. HREF
ensemble members indicate this outflow spreading eastward across
northwest Utah and the Great Salt Lake, where 30kt wind thresholds
dip to around 50%. There is some uncertainty as to whether this
outflow will reach the urban corridor. The current most likely
scenario suggests it will, but 30kt wind thresholds dip to 40%.
Outflow winds may result in blowing dust as well as choppy waters
on area water bodies.

The above-mentioned shortwave will propagate eastward across
northern Utah and southern Idaho through Monday morning. This will
promote continued S-SW flow/moisture advection through the night,
with scattered, mainly light showers expected across much of
central and northern Utah overnight tonight. A few, scattered
hundredths of an inch of rain will be possible across the urban
corridor Monday morning, with the NBM advertising a 17% chance of
0.01" of rain at SLC airport. As we transition to the afternoon,
the best moisture and instability axis will begin to translate
eastward and will be oriented along/east of the central and
southern mountains. As instability increases during the afternoon
(MUCAPES increase to 100-500J/kg) across all but far southern and
western Utah, convective initiation will begin across high terrain
areas along the central and southern mountains. PWATs will
increase into the 0.8-0.9" range over south-central Utah during
the afternoon, and combined with modest instability this will be
supportive of briefly heavy rainfall with wetter cores. This will
lead to a risk of flash flooding across slot canyons and washes,
particularly across Capitol Reef, the Swell and northern portions
of Escalante Monday afternoon. Additional shower and thunderstorm
activity is expected across the Uintas and for areas along/near
the Idaho border as well. Threats will include brief heavy
rainfall along with gusty outflow winds.

.LONG TERM...(After 12Z/6AM MDT Wednesday)...High confidence exists
that strong high pressure will persist throughout the the
extended forecast period, allowing hot and dry conditions to
continue. Near- record setting heat is possible mid and late week,
with temperatures pushing 10-15F above seasonal normals. Of
particular note are forecast low temperatures near 75F for Salt
Lake and Utah valleys, posing a significant heat threat.

Ensemble forecasts suggest the highest temperatures could occur
later in the week, as a weak trough will swing through the region
midweek, potentially moderating high temperatures across northern
half of the forecast area. Timing and amplitude of the trough varies
across various ensemble members, with all scenarios forecasting it
east of the region by the weekend allowing temperatures to climb
unimpeded. Southern Utah, outside of the influence of the trough,
will remain hot regardless.

Beyond next weekend, the majority of ensemble forecast members
continue on with the high amplitude ridge and high heat. While it
does not represent the most likely scenario, for those looking for
hope and a break from the heat, ensemble cluster analysis suggests
up to a 20% chance for a brief period of cooler and more active
weather.

&&

.AVIATION...KSLC...KSLC...Outflow boundaries from developing convection
will be the main concern for KSLC this evening and tonight. An
outflow boundary over the northern portion of the GSL at 2130Z (if
it holds together) will reach the terminal at about 0045-0130Z with
west northwest winds of 30kt possible. There is a good chance that a
cluster of showers and thunderstorms will move through around 04Z.

Rest of Utah and southwest Wyoming...VFR conditions will prevail
across the area through the valid TAF period with isolated showers
and thunderstorms from about Kanab to the Uintas line northwestward.
Some areas of gusty and/or erratic winds will be associated with
these storms along with isolated wind gusts to 45 kt.

&&

.FIRE WEATHER...Strong high pressure will remain just west of the
Four Corners region today. A weak disturbance will move into and
over the top of this high pressure tonight and Monday. As a
result, hot temperatures today will yield to slightly cooler
temperatures and increasing moisture later this afternoon and into
Monday. Expect isolated to scattered showers and thunderstorms as
a result, with primarily gusty winds being the main concern late
this afternoon and this evening and localized brief heavy rain
tomorrow afternoon. The high pressure will rebound northward
across Utah while simutaneously strengthening for mid to late
week. This will mark a return to very hot temperatures and dry
conditions through the rest of the week. The ridge will briefly
flatten across northern Utah Thursday-Friday. As a result gusty,
west winds of 25-30 mph are forecast develop across northern Utah
and the Uinta basin during this period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Heat Advisory until 9 PM MDT this evening for UTZ101>107.

WY...None.
&&

ADeSmet/Struthwolf/Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 4, 6:28 AM MDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
628 AM MDT Sun Jul 4 2021

UTZ101>131-WYZ021-051300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
628 AM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Hot temperatures are expected across the area today, with
afternoon maxes near or above 100 degrees across many of the
lower valleys of both northern and southern Utah.

Gusty winds will be possible due to showers and thunderstorms
this afternoon and evening, especially across northern Utah.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot temperatures can be expected through much of the week.

Scattered showers and thunderstorms are expected mainly across
the mountains, eastern Utah valleys, and southwest Wyoming on
Monday. Localized gusty winds and heavy rain will be possible
with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 4, 3:23 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
323 PM MDT Sun Jul 4 2021

UTZ101-042215-
Great Salt Lake Desert and Mountains UT-
323 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL
415 PM MDT...

At 322 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles north of Ibapah, or 24 miles south of
Wendover...moving north at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Wendover and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4083 11405 4087 11404 4086 11376 4025 11393
      4028 11404
TIME...MOT...LOC 2122Z 183DEG 31KT 4038 11402

Webber
Special weather statement, Jul 4, 3:59 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
359 PM MDT Sun Jul 4 2021

UTZ103-110-042245-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
359 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND
NORTHEASTERN BOX ELDER COUNTIES UNTIL 445 PM MDT...

At 359 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles west of Plymouth, or 18 miles northwest
of Tremonton...moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Portage and Washakie.

This includes Interstate 15 between mile markers 393 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4182 11220 4185 11242 4200 11243 4200 11212
TIME...MOT...LOC 2159Z 191DEG 9KT 4191 11232

Webber
Special weather statement, Jul 4, 4:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
428 PM MDT Sun Jul 4 2021

UTZ101-042315-
Great Salt Lake Desert and Mountains UT-
428 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Wendover to 21 miles east of West Wendover to 10 miles west of
Knolls...and moving north at 35 mph.

Wind gusts to 55 mph will be possible.

Locations impacted include...
Utah Test and Training Range North and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 24 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4130 11400 4127 11357 4125 11345 4111 11319
      4064 11342 4074 11360 4076 11371 4078 11405
TIME...MOT...LOC 2227Z 192DEG 29KT 4082 11395 4080 11371 4078 11359
4073 11349

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:23 PM MDTSpecial Weather StatementSLC52 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.